Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 32, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 22, 2023, 8:09 PM EDT for New Hanover County, North Carolina; Georgetown County, South Carolina. It took effect at Aug 23, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2023, 8:09 PM EDT (00:09 UTC)
- In effect from
- Aug 23, 2023, 6:00 AM EDT
- Expired
- Aug 23, 2023, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Georgetown County, SC
The radar
The Wilmington radar (KLTX), 26 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218 WHUS42 KILM 230009 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 809 PM EDT Tue Aug 22 2023 NCZ108-SCZ056-230900- /O.NEW.KILM.BH.S.0032.230823T1000Z-230824T0000Z/ Coastal New Hanover-Coastal Georgetown- 809 PM EDT Tue Aug 22 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...In North Carolina, Coastal New Hanover County. In South Carolina, Coastal Georgetown County. * WHEN...From 6 AM EDT Wednesday through Wednesday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
3 follow-up statements
498 WHUS42 KILM 230810 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 410 AM EDT Wed Aug 23 2023 NCZ108-SCZ056-240000- /O.CON.KILM.BH.S.0032.230823T1000Z-230824T0000Z/ Coastal New Hanover-Coastal Georgetown- 410 AM EDT Wed Aug 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...In North Carolina, Coastal New Hanover County. In South Carolina, Coastal Georgetown County. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
171 WHUS42 KILM 231456 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1056 AM EDT Wed Aug 23 2023 NCZ108-SCZ056-240000- /O.CON.KILM.BH.S.0032.000000T0000Z-230824T0000Z/ Coastal New Hanover-Coastal Georgetown- 1056 AM EDT Wed Aug 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...In North Carolina, Coastal New Hanover County. In South Carolina, Coastal Georgetown County. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ ABW
996 WHUS42 KILM 232356 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 756 PM EDT Wed Aug 23 2023 NCZ108-SCZ056-240100- /O.EXP.KILM.BH.S.0032.000000T0000Z-230824T0000Z/ Coastal New Hanover-Coastal Georgetown- 756 PM EDT Wed Aug 23 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... Strong north to south longshore current threat has ended. Moderate risk of rip currents will continue tomorrow. $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 22, 7:39 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 22, 7:39 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
739 PM EDT Tue Aug 22 2023
.SYNOPSIS...
A cold front will push through from the north tonight and bring
noticeably cooler and more seasonable temperatures for the
midweek period. Temperatures warm back up on Friday and
Saturday to well-above normal levels ahead of the next cold
front. Rain chances increase as this front arrives over the
weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A 500 mb ridge axis extends eastward across the Carolinas from a
broad mid-level ridge centered over the central CONUS. This ridge
axis will move south of the area this evening as a shortwave pushes
off the New England coast, ushering a backdoor "cold" front through
the CWA. Latest guidance and satellite trends indicate the front
should enter the northern zones around 03Z, and move south of the
CWA by 09Z. Moisture with the fropa will be limited, and confined
mainly below 700 mb. Therefore only expecting low chance PoPs, with
better chances off the coast. Any chance for rain should end across
the southern zones around daybreak Wednesday, followed by decreasing
clouds. High temps Wednesday will top out in the mid to upper
80s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Refreshingly dry air will open this period with precipitable
water values likely near 1.25" across the area, courtesy of dry
high pressure in place to our north. Dewpoints in the upper 50s
to low 60s on Wednesday night will rebound back into the
mid-60s by late Thursday as high pressure shifts eastward and
return flow begins with northeasterly winds veering to
southeasterly in the afternoon. However, with 1000-500mb
thicknesses only rising slightly compared to Wednesday, daytime
highs will only creep up to around 90F on Thursday after a cool,
almost crisp, morning low in the mid-upper 60s. Dewpoints will
continue to rise over Thursday night on light southerly winds,
bringing overnight lows back to around 70F despite mostly clear
skies.
850mb temps and 1000-500mb thicknesses rise considerably on
Friday, supporting noticeably warmer daytime highs in the mid-
upper 90s away from the coastline. Dewpoints continuing their
slow rise may support peak heat indices around 105F across the
inland locations, but deep vertical mixing and subsidence aloft
may very well keep dewpoints in the mid-upper 60s during the
hottest part of the day, which would keep heat indices below
Heat Advisory criteria.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Warm and muggy conditions are anticipated for Friday night as a
cold front approaches from the north, helping to keep at least
weak southerly winds going through the night. Overnight lows in
the low-mid 70s will be near to slightly-above normal. A
shortwave embedded in the 500mb flow will not start lowering
heights across our area until Saturday night, so another very
hot day is expected for Saturday. With 850mb temps peaking
around 22-24C and modeled peak mixing heights near or above
850mb, high temps in the mid-upper 90s are forecast with
dewpoints potentially in the low 70s. Again, deep mixing may
bring dewpoints lower than currently forecast, which would
prevent Heat Advisory conditions. However, there is moderate
confidence that record high temps may be challenged at most or
all of the climate sites.
Shower and thunderstorm chances will also be modulated by how
dry the dewpoints become on Saturday, as lower dewpoints will
decrease instability and large-scale subsidence will prevent
much coverage of precip, except perhaps right near the front. In
addition, the usual case of the best forcing staying to our
north will be in play, further decreasing confidence that much
precip will actually occur until low-level convergence along the
front can help get anything to pop. Thus, low chance PoPs are
carried for Saturday afternoon, mainly in Marlboro, Robeson,
Bladen, and Pender counties. Chance PoPs continue through
Saturday night, mainly across the NC zones, as the front drops
into the area. It remains possible that this front lingers
nearby or overhead until another shortwave helps to shunt the
boundary southward late in the weekend or early on Monday. This
will keep precip chances around through Sunday and potentially
into Monday.
The future of Tropical Storm Franklin may also have
some impact on the location of this frontal boundary. While
virtually all guidance keeps Franklin safely away from the
area, preventing any sensible weather impacts, the front may be
pushed back towards our coast as the previous shortwave lifts
away. Confidence is low at this range for how early next week
turns out, but it appears we may see wetter than normal
conditions.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Weak frontal boundary soon to drop through the area from the
north, accompanied by isolated to scattered showers. Expect
ceilings to be mainly low VFR to high MVFR in spots, with NE
wind of 5-10 kt. Similar winds into daytime Wednesday, but with
dry wx and improving ceilings. No fog anticipated through the
TAF period.
Extended Outlook...VFR to dominate through the weekend with
isolated convection at most each day as high pressure prevails.
&&
.MARINE...
Through Wednesday... Winds will veer to the SE across the
waters this afternoon as a weak surface trough well south of the
waters pushes further away, and under the influence of the sea
breeze circulation. A weak cold front will slide in from the
north this evening, bringing a shift to NNE winds and a post-
frontal NE surge of 15-20 kt, with gusts to 25 kt. Am planning
to raise a Small Craft Advisory beginning 03Z north of Little
River Inlet and 06Z south. Conditions should improve late
morning as the gradient eases, but gusts to 20 kt look to
continue through much of the afternoon.
Wednesday night through Sunday...
Elevated winds and seas related to the previous cold frontal
passage will continue into Wednesday night, with NE winds of
15-20 kts and seas of 3-5 ft mainly out of the ENE at 6 sec
gradually subsiding through the night. As the pressure gradient
weakens and high pressure moves offshore, NE winds fall to
around 10 kts and veer to SE on Thursday while seas subside
further into the 2-4 ft range, mainly driven by an easterly 8
sec swell. Weak high pressure will dominate through Saturday
with generally S to SW flow and seas in the 2-4 ft range, driven
by a mix of wind wave and 1-2 ft ESE swell at around 9 sec. A
cold front dropping down from the north may stall over the
waters on Sunday, causing winds to back towards southeasterly
while seas subside into the 2-3 ft range. Swells related T.S.
Franklin will likely affect the area early next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 11 PM this evening to 2 PM EDT
Wednesday for AMZ250-252.
Small Craft Advisory from 2 AM to 2 PM EDT Wednesday for
AMZ254-256.
&&
SYNOPSIS...ILM
NEAR TERM...CRM
SHORT TERM...ABW
LONG TERM...ABW
AVIATION...MAS
MARINE...ABW/CRMHazardous weather outlook, Aug 22, 3:26 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 326 PM EDT Tue Aug 22 2023 AMZ254-256-231930- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 326 PM EDT Tue Aug 22 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 2 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 231930- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 326 PM EDT Tue Aug 22 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices may reach 105 to 109 degrees Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-231930- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 326 PM EDT Tue Aug 22 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices may reach 105 to 109 degrees Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-231930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 326 PM EDT Tue Aug 22 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small craft advisory conditions possible late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small craft advisory conditions possible Wed into Wed night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in South Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.